A 36-year-old patient has developed hypothyroidism after having part of her thyroid removed because of a large nodule. The physician has ordered levothyroxine (Synthroid) for thyroid replacement and has been titrating the dose over several months to ensure that it is effective. Which of the following factors would most likely require an increase in titration of the dosage of this medication?

 

Want to Take FREE Nursing Practice Questions?

We have put together the World's Largest Bank of Nursing Practice Questions, and are letting you have access for FREE! You get to test out the system with 25 free nursing practice questions to start, and then memberships start at only a few bucks per month! Get started now for free - no credit card required!

Correct

- The patient is pregnant

- The patient has developed muscle spasms

- The patient has increased iodine-containing foods

- The patient is having pain

Rationale

"The patient is pregnant" is correct. Administration of levothyroxine following surgery requires titration of the dose to adjust for the patient's symptoms. A patient may start on a low dose of the medication but then need to have the dose increased if the current dose is not able to control negative symptoms. A patient who is pregnant may also need to have a dosage increase because low levels of thyroid hormone are associated with fetal harm and miscarriage.



"The patient has developed muscle spasms" is incorrect because muscle spasms are associated with electrolyte imbalances and dehydration, but not thyroid hormone levels.



"The patient has increased iodine-containing foods" is incorrect because if the source of hypothyroidism is a lack of iodine and the patient increases her intake of iodine-containing foods, the dose could potentially be decreased, not increased.

"The patient is having pain" is incorrect because pain is not affected by levothyroxine.

References:
Haddady, S., MD. (2016). Thyroid and Pregnancy. Clinical Thyroidology, 9(10). Retrieved April 23, 2018, from https://www.thyroid.org/patient-thyroid-information/ct-for-patients/october-2016/vol-9-issue-10-p-5-6/.
Nippoldt, M. T. (2015, June 19). Hypothyroidism: Should I take iodine supplements? Retrieved from https://www.mayoclinic.org/diseases-conditions/hypothyroidism/expert-answers/hypothyroidism-iodine/faq-20057929

How Would You Rate The Quality of This Question?

We’re always trying to improve, so your feedback is vital to helping us make this resource as good as possible. Was it well written? Good content?

How Other Nurses Stack Up

43%

Answered The Question Correctly.